Texas, 2022

Damaging Winds in Texas, July 28, 2022

July 28, 2022 · NWS AMA · 2 events in 2 counties and zones

As a result of instability within the atmosphere, scattered thunderstorms broke out over the western and south-central Texas Panhandle during the evening of the 28th. Severe wind gusts were reported across the aforementioned areas of the Texas Panhandle, including some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

As a result of instability within the atmosphere, scattered thunderstorms broke out over the western and south-central Texas Panhandle during the evening of the 28th. Severe wind gusts were reported across the aforementioned areas of the Texas Panhandle, including some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 28, 1:06 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 28, 1:06 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
206 PM CDT Thu Jul 28 2022

.SHORT TERM...
Current GOES-16 water vapor imagery shows moisture all along the
western coast of Mexico up through the Four Corners Region then
moving east through the central to southern plains. An upper level
low over Ontario and portions of the Great Lakes is pushing a
trough south which is helping to keep this axis of moisture pushed
down into the FA. This will lead to some much needed
precipitation for the drought ridden Panhandles and surrounding
area. Also, a cold front combined with outflow has been sent
through the area. Though the air mass is not that much colder, the
clouds and easterly upsloping winds will help cool the area off
especially tomorrow. Friday's high temperatures are looking to be
below 90 for the vast majority of the combined Panhandles, even
below 80 in the northern combined Panhandles.

With the axis of better moisture to the north over the OK
Panhandle into portions of SE CO and SW KS temperatures have been
held back a bit today. Further south some clear skies have lead to
diurnal heating and the development of a cu field near Amarillo.
Diurnally driven convection is expected to help with thunderstorms
this afternoon into evening especially further south of the better
moisture axis. Tonight though some mid to upper level shortwaves
will help create some scattered to widespread showers and
thunderstorms across the northern combined Panhandles during the
overnight hours. There is a small area in the northwest combined
Panhandles, where currently there is a clearing around Clayton,
NM, where some severe storms may be possible this afternoon into
evening as well. Otherwise storms are not expected to be severe.
This area to the northwest is looking to have some SBCAPE values
up to around 2500 J/kg according to the NAMNEST. The HRRR,
however, tops around around 1500 J/Kg or so. Bulk shear is weak
and hail up to quarters and wind gusts up to 60 mph are looking to
be possible. There is a short window for the surface based CAPE
and even MUCAPE for the HRRR. The NAM continues some decent MUCAPE
out passed 00Z Friday. Though some severe storms will be
possible, widespread severe storms are not expected. The biggest
threat will be heavy rainfall rates.

Especially going into the overnight hours with help of the upper
level disturbance some flooding will be possible across portions
of the northern combined Panhandles especially if some storms
train over an area with high rainfall rates. PWAT values are
coming in around 1.8" which is well into the 90th percentile for
this time of year. Although flooding such as what has occurred in
the St. Louis area this week is not expected, these storms may
produce some impacts across the area especially in urban areas and
poor drainage areas. Therefore, a Flood Watch has been issued for
the Oklahoma Panhandle and the two northern rows of the Texas
Panhandle from 11PM CDT through 1PM CDT Friday.

Several more rounds of upper level perturbations will keep rain
chances through tomorrow and tomorrow night as moisture continues
to be pumped into the area. This could potentially help some
isolated areas see several inches of rain through Friday night,
while others may only get a half an inch or less. Continued cloud
cover and upslope easterly winds will keep temperatures even
cooler tomorrow afternoon as well. Depending on if some clearing
can occur to heat up portions of the central to southern TX
Panhandle some severe storms may be possible during the late
afternoon evening. Worst case scenario is the NAMNEST again with
SBCAPE values as high as 3000 J/Kg. This will all depend on if the
environment can recover in time during peak heating.

Hoffeditz

&&

.LONG TERM...Saturday through Wednesday...

Going through the first half of the weekend, the chance for showers
and thunderstorms will continue as the center of a broad H500
anti-cyclonic circulation is located over the ArkLaTex Region.
H500 perturbations aided by northwesterly flow aloft as a wave
moves east into the central Plains will help to develop lift for
showers and thunderstorms, favoring the northern combined
Panhandles. Temperatures will be near average for late July.

Going from Sunday through the coming week, our rainfall chances
will begin to wane for the majority of the Panhandles. Latest
28/12Z model and numerical data is showing light and variable
H500 flow with a small amplitude ridge over the central Plains.
Monsoon pattern will continue across the Four Corners region
where the eastern periphery of the moisture transport may provide
an slight chance of a shower or storm for the far western
Panhandles, with chances looking low at this time. Temperatures
Sunday through Wednesday as we begin to dry out with mostly clear
skies will warm up to values above average as we go through the
end of July into the first few days of August.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  85  66  90 /  40  60  60  30
Beaver OK                  66  77  63  83 /  80  90  70  60
Boise City OK              62  74  61  84 /  90  90  90  60
Borger TX                  69  86  68  91 /  50  70  70  40
Boys Ranch TX              69  86  67  91 /  60  60  70  30
Canyon TX                  67  87  66  91 /  30  50  60  20
Clarendon TX               70  87  69  91 /  30  40  50  20
Dalhart TX                 64  79  62  88 /  80  70  80  50
Guymon OK                  64  77  63  85 /  80  90  80  50
Hereford TX                68  88  68  94 /  40  40  50  20
Lipscomb TX                67  80  65  86 /  60  90  70  50
Pampa TX                   67  83  65  88 /  50  60  60  30
Shamrock TX                70  86  68  91 /  40  50  50  30
Wellington TX              72  90  70  93 /  30  40  40  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch from 11 PM CDT this evening through Friday afternoon
     for Dallam-Hansford-Hartley-Hemphill-Hutchinson-Lipscomb-
     Moore-Ochiltree-Roberts-Sherman.

OK...Flood Watch from 11 PM CDT this evening through Friday afternoon
     for Beaver-Cimarron-Texas.

&&

36/29
Hazardous weather outlook, Jul 28, 12:56 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
156 PM CDT Thu Jul 28 2022

OKZ001>003-TXZ001>020-317-291100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
156 PM CDT Thu Jul 28 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon and tonight across the
Oklahoma and Texas Panhandles. A few storms may become severe,
with damaging winds to around 60 mph and hail up to the size of
quarters the primary hazards. In addition, the strongest storms
will be capable of producing heavy rainfall, which may lead to
localized flooding or flash flooding. A Flood Watch is in effect
staring tonight for the Oklahoma Panhandle and northern Texas
Panhandle.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Friday through Sunday, and then over far western
sections of the area Monday afternoon. Thunderstorms that develop
on Friday may become severe with damaging winds gusts. However,
heavy rainfall may occur with the strongest storms, which could
lead to localized flooding or flash flooding during the day on
Friday. A Flood Watch is in effect through 1 PM CDT on Friday for
the Oklahoma Panhandle and northern Texas Panhandle.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed later this afternoon and
evening.

In the hours before

Special weather statement, Jul 28, 4:13 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
513 PM CDT Thu Jul 28 2022

TXZ011-282245-
Oldham TX-
513 PM CDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of southwestern Oldham
County through 545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Glenrio, or 24 miles southeast of Nara Visa,
moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3550 10304 3551 10268 3525 10270 3519 10304
TIME...MOT...LOC 2213Z 177DEG 7KT 3530 10290

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Jul 28, 4:23 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
523 PM CDT Thu Jul 28 2022

TXZ017-317-282330-
Palo Duro Canyon TX-Randall TX-
523 PM CDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of southeastern Randall
County through 630 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Happy, or 12 miles north of Tulia, moving north at 20
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Canyon and Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 10187 3499 10194 3499 10163 3475 10163
TIME...MOT...LOC 2223Z 177DEG 20KT 3472 10174

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Guerrero

The radar

The Amarillo radar (KAMA), 61 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
July 28, 4:28 PM CST
Where
Oldham County, 1.12 mi W of Boys Ranch
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.530, -102.270

Thunderstorm Wind, Potter

When
July 28, 6:33 PM CST
Where
Potter County, 5.35 mi NW of Amarillo
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.260, -101.880

A picture of damage done to a barn by a microburst was sent into the office.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047435, 1047434.